Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

December 14, 2021Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Dec 14, 2021, 2:55 PM MST for Silver Bow County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2021, 2:55 PM MST (21:55 UTC)
Expired
Dec 14, 2021, 4:00 PM MST
In force
65 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 169 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS85 KMSO 142155
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
255 PM MST Tue Dec 14 2021
 
MTZ007-142300-
Butte/Blackfoot Region MT-
255 PM MST Tue Dec 14 2021

...Intense snow showers will impact portions of Silver Bow County
through 400 PM MST...

At 254 PM MST, Doppler radar was tracking intense snow showers along
a line extending from near Warm Springs to 7 miles northwest of
Divide. Movement was east at 20 mph.

HAZARD...Visibility one-quarter mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving 
         conditions.

Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Ramsay, Janney and
Newcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 11248 4574 11252 4570 11253 4563 11268
      4567 11270 4570 11275 4570 11274 4576 11277
      4579 11288 4578 11291 4580 11292 4612 11273
      4614 11252 4609 11247 4605 11248 4602 11244
      4593 11244 4589 11240
TIME...MOT...LOC 2154Z 284DEG 15KT 4616 11270 4581 11289 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Dec 14, 2:36 PM MST, 19 minutes earlier.

Area forecast discussion, Dec 14, 2:36 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MST Tue Dec 14 2021

.DISCUSSION...The cold front has currently moved into southwest
Montana this afternoon as Butte is 41 degrees while Anaconda is
experiencing moderate snow with a temperature of 30 degrees. The
front will slowly work its way eastward this afternoon and
evening. Multiple winter weather advisories are still in effect
until 6pm MST for the lingering snow and the evening commute.

Upslope snow continues to be an issue for the Camas Prairie of
Idaho, particularly around Grangeville. The area has already
received 8 to 20 inches and should accumulate some more through
the afternoon. The snow is anticipated to taper off late this
afternoon into the early evening hours, a winter storm warning remains
in effect.

A weak ridge of high pressure should move over the Northern
Rockies tonight allowing for the precipitation to finally
diminish. The exception will be some lingering light showers
across northwest Montana. As the clouds break up tonight,
temperatures across the region should drop to some of their
coldest readings so far this season, especially in the region
that received significant snowfall today. If temperatures drop
fast enough this evening and the roads remain wet, icy conditions
could develop on area roadways especially on the Camas Prairie and
southwest Montana.

The ridge is short lived, as another weak disturbance is expected
to move into the region by Thursday morning. A warm frontal
feature appears to move into northwest Montana during the morning
which could be the focal point for steady light precipitation
followed by a cold front during the afternoon and evening. Most
locations should experience light snow from this event. An
additional concern is the potential of arctic air being pulled
into the Glacier National Park region Thursday evening into Friday
morning. If the air is deep enough and coincides with lingering
precipitation, HWY 2 from West Glacier to Marias Pass could
experience high impacts as temperatures drop into the single
digits, gusty easterly winds develop and an enhancement of snow
over the area.

Another ridge of high pressure slides over the Northern Rockies on
Friday giving the region a respite in precipitation. Then once
again another disturbance impacts the area Saturday into Sunday.
This system has the potential to bring significant snow to the
higher terrain, while the broader valleys have gusty westerly
winds causing downsloping effects. The Riggins and Grangeville
region appear to have strong southerly winds develop as this
system approaches on Saturday. These winds could cause blowing and
drifting of snow over the Camas Prairie.

This pattern of ridge followed by a low pressure system every few
days continues on into next week.

&&

.AVIATION...A weak cold front will continue to slowly work
southeastward across Southwest Montana and Lemhi County with a
burst of showers and gusty winds for KBTM and KSMN through early
evening. Additional instability showers behind the front will briefly
reduce visibility at KMSO and KGPI through early evening as well.
Considerable drying occurs in the mid and upper levels tonight,
thus patchy fog is possible in the valleys as skies become mostly
clear early Wednesday. A few terrain based showers will occur in
Northwest Montana on Wednesday leading to mountain obscurations at
times, otherwise VFR conditions are expected for the rest of the
Northern Rockies.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 6 PM MST this evening
     Potomac/Seeley Lake Region.

     Winter Weather Advisory until 6 PM MST this evening
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon
     Butte/Blackfoot Region.

ID...Winter Weather Advisory until 5 PM PST this afternoon Lower
     Hells Canyon/Salmon River Region.

     Winter Storm Warning until 5 PM PST this afternoon
     Orofino/Grangeville Region.

     Winter Weather Advisory until 5 PM PST this afternoon Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Dec 14, 9:22 AM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY SNOW       GRANGEVILLE             45.93N 116.12W
12/14/2021  M11.8 INCH       IDAHO              ID   PUBLIC

            SECOND REPORT FROM GRANGEVILLE ON SOCIAL
            MEDIA WITH A PICTURE OF A RULER IN THE SNOW.

&&

RNL
Local storm report, Dec 14, 11:16 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1116 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY SNOW       1 ESE COTTONWOOD        46.05N 116.33W
12/14/2021  M8.0 INCH        IDAHO              ID   PUBLIC

            SOCIAL MEDIA POST WITH PICTURE OF RULER IN
            THE SNOW AT 8 INCHES.

&&

RNL
Special weather statement, Dec 14, 2:55 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
255 PM MST Tue Dec 14 2021

MTZ007-142300-
Butte/Blackfoot Region MT-
255 PM MST Tue Dec 14 2021

...Intense snow showers will impact portions of Silver Bow County
through 400 PM MST...

At 254 PM MST, Doppler radar was tracking intense snow showers along
a line extending from near Warm Springs to 7 miles northwest of
Divide. Movement was east at 20 mph.

HAZARD...Visibility one-quarter mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions.

Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Ramsay, Janney and
Newcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 11248 4574 11252 4570 11253 4563 11268
      4567 11270 4570 11275 4570 11274 4576 11277
      4579 11288 4578 11291 4580 11292 4612 11273
      4614 11252 4609 11247 4605 11248 4602 11244
      4593 11244 4589 11240
TIME...MOT...LOC 2154Z 284DEG 15KT 4616 11270 4581 11289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 7:40 AM MSTWinter Storm WarningMSODeer Lodge, Granite, Powell, Silver Bow14 hr
Dec 14, 11:38 AM MSTWinter Weather AdvisoryMSOGranite, Lake, Missoula, Powell9 hr
Dec 14, 4:05 PM MSTSpecial Weather StatementMSOLake55 min
Dec 14, 4:36 PM MSTWinter Weather AdvisoryMSOFlathead, Lake, Sanders4 hr
Dec 14, 4:47 PM MSTWinter Weather AdvisoryMSOMissoula, Ravalli4 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.